Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 78, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 3, 2024, 8:06 PM EDT for Dare County, North Carolina. It took effect at Oct 4, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2024, 8:06 PM EDT (00:06 UTC)
- In effect from
- Oct 4, 2024, 8:00 AM EDT
- Expired
- Oct 4, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921 WHUS42 KMHX 040006 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 806 PM EDT Thu Oct 3 2024 NCZ203-205-041215- /O.EXP.KMHX.BH.S.0077.000000T0000Z-241004T0000Z/ /O.NEW.KMHX.BH.S.0078.241004T1200Z-241005T0000Z/ Northern Outer Banks-Hatteras Island- 806 PM EDT Thu Oct 3 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:15 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
981 WHUS42 KMHX 040706 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 306 AM EDT Fri Oct 4 2024 NCZ203-205-041915- /O.CON.KMHX.BH.S.0078.241004T1200Z-241005T0000Z/ Northern Outer Banks-Hatteras Island- 306 AM EDT Fri Oct 4 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:15 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 3, 7:14 PM EDT, 52 minutes earlier.
Area forecast discussion, Oct 3, 7:14 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
714 PM EDT Thu Oct 3 2024
.SYNOPSIS...
High pressure builds over the Eastern Seaboard as a series of
weakening dry cold fronts move through the area through this
weekend. By early next week, another frontal passage will bring
our next threat for precip to Eastern North Carolina with
strong high pressure building into the area by midweek next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 7 PM Thursday...No changes on this update as mo clear
skies and light N'rly breezes persist over ENC as high pressure
remains overhead the area. Temps continue to cool with a lot of
the area now in the upper 60s to low 70s.
Prev Disc...All is quiet across ENC with ridging
aloft and high pressure at the surface. Our highs in the upper
70s to low 80s will drop to the upper 50s across the coastal
plain and mid 60s at the beaches. Excellent radiational cooling
will set the stage for another round of fog and low stratus late
tonight/early tomorrow morning. The inner coastal plain has the
greatest chance of seeing low clouds and decreased visibility,
but impacts may be felt all the way to the coast.
&&
.SHORT TERM /FRIDAY/...
As of 2:45 PM Thursday...Fog and low stratus should dissipate
through the morning with mostly quiet conditions expected for
the remainder of the period. Some hi-res guidance is picking up
on a few light showers (mainly south of Highway 70) late
tomorrow afternoon into the early evening as a shortwave trough
approaches from the west. Given the lack of moisture in the
column and weak forcing, nothing more than scattered sprinkles
to an isolated light shower is expected at this time, but this
trend will be monitored.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 0400 Thursday...High pressure over the area through late
week with a mostly dry FROPA expected Saturday and a wetter
front early next week bringing the next best chance of rain.
Friday and Weekend...Upper ridging originating from the from
the S still overhead but beginning to weaken as trough aloft
approaches from the NW. SFC high pressure remains entrenched
over NEern CONUS. Highs and lows right around Normal, low
80/60s split. Precip rotating about the offshore low has
potential to skirt coastal areas Fri, but have opted to keep all
mentionable PoPs just offshore, but this could change once we
get deeper into the HiRes guidance timeframe.
Weekend...The weekend will start with a trough aloft working
across the Great Lakes as the ridge that has been overhead
erodes further. A cold front will slide across ENC this
weekend, currently forecast to move through Saturday. The ridge,
while weakening, will still keep moisture in the column lacking
and with the greatest upper level support from the trough well
to the N, continue to keep FROPA dry for the time being.
Next Week...Another front crosses through Monday, but this
front is associated with a deeper upper level trough, and the
column's moisture, while not anomalously high, will be greater
than previous fronts. Carrying SChc-Chc PoPs for this period
to cover the possibility of very light rain for FROPA. The
airmass behind this stronger early week front will be markedly
cooler, mid70/low50 split, some sheltered spots inland may even
see MinTs in the 40s.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through Friday/...
As of 715 PM Thurs...Primarily VFR conditions persist across
ENC this evening outside of a small area of low level clouds out
by FFA and Manteo. Expect primarily VFR ceilings and vis across
ENC tonight as high pressure remains overhead allowing for
clear skies and light to calm winds. However, given the clear
skies and light winds, this will setup a great radiational
cooling night once again allowing for a threat of patchy fog
mainly west of Hwy 17. Will note this threat is lower than last
nights so uncertainty is high of even seeing fog. Either way
enough of a signal is there to include a mention of reduced vis
at PGV/ISO between 08-12Z where 5 mile vis has been kept.
Regardless of fog development expect conditions to become VFR
across all of ENC shortly after daybreak and persist into Fri
evening as high pressure remains overhead keeping skies mo clear
and winds light.
LONG TERM /Friday through Tuesday/...
As of 0400 Thursday...VFR flight cats expected to prevail in
drier airmass outside of early morning fog potential. A dry
FROPA forecast Saturday which could bring reduced flight cats
due to low level clouds. A stronger front crosses ENC early next
week which will be our next best chance of rain.
&&
.MARINE...
SHORT TERM /through Friday/...
As of 655 AM Thu...Latest obs show N-NE winds 10-20 kt with
seas 5-7 ft north of Ocracoke and 3-5 ft south. SCAs continue
for the coastal waters north of Ocracoke for seas. NE swell from
offshore low will slowly subside today. Seas across the
northern waters expected to drop below 6 ft this evening,
lingering across the central waters through the rest of the
period.
LONG TERM /Friday night through Tuesday/...
As of 0400 Thursday...NEerly 10-15kt Fri through the weekend.
SCA seas for central waters likely continue through at least
Saturday evening. Winds flip around to become SWerly late Sun
ahead of the next front to pass through area waters early next
week, currently forecasting SWerly 10-20kt S of the front, Nerly
10-15kt N of it.
&&
.TIDES/COASTAL FLOODING...
As of 3 PM Thu...Minor coastal flooding will be possible around
the times of high tide through the next few days. Increased
wave action may lead to minor ocean overwash for vulnerable
areas (mainly Hatteras Island) and strengthening northerly winds
may lead to inundation up to one foot for areas along the coast
and soundside areas adjacent to the Pamlico Sound. In addition
to this as we get into early next week, long period swell from
distant hurricane Kirk will arrive to our shores and bring an
increased risk for elevated rip currents, dangerous surf, and
ocean overwash especially across the more vulnerable areas and
areas where the dunes have been compromised along the Outer
Banks and Crystal Coast.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ150.
Small Craft Advisory until 8 PM EDT Saturday for AMZ152-154.
&&
SYNOPSIS...MHX
NEAR TERM...RCF/OJC
SHORT TERM...OJC
LONG TERM...CEB
AVIATION...CEB/RCF
MARINE...CEB/OJC
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Oct 3, 3:20 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 320 PM EDT Thu Oct 3 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-041930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 320 PM EDT Thu Oct 3 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-041930- West Carteret-Coastal Onslow- 320 PM EDT Thu Oct 3 2024 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor coastal flooding will be possible around the time of high tide through the rest of the workweek. Increased wave action may lead to ocean overwash for vulnerable areas and a persistent northerly wind may lead to inundation up to one foot for soundside locales. As we get into early next week, long period swell from distant hurricane Kirk could bring a threat for an elevated rip current risk, high surf, and ocean overwash to vulnerable areas and where dune structures have been compromised across oceanside portions of the Outer Banks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-041930- East Carteret-Ocracoke Island- 320 PM EDT Thu Oct 3 2024 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor coastal flooding will be possible around the time of high tide through the rest of the workweek. Increased wave action may lead to ocean overwash for vulnerable areas and a persistent northerly wind may lead to inundation up to one foot for soundside locales. As we get into early next week, long period swell from distant hurricane Kirk could bring a threat for an elevated rip current risk, high surf, and ocean overwash to vulnerable areas and where dune structures have been compromised across oceanside portions of the Outer Banks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-041930- Hatteras Island- 320 PM EDT Thu Oct 3 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Elevated water levels and strengthening swell may lead to ocean overwash issues for vulnerable locales, and persistent northerly winds may lead to minor sound-side coastal flooding around the time of high tide today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor coastal flooding will be possible around the time of high tide through the rest of the workweek. Increased wave action may lead to ocean overwash for vulnerable areas and a persistent northerly wind may lead to inundation up to one foot for soundside locales. As we get into early next week, long period swell from distant hurricane Kirk could bring a threat for an elevated rip current risk, high surf, and ocean overwash to vulnerable areas and where dune structures have been compromised across oceanside portions of the Outer Banks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-041930- Northern Outer Banks- 320 PM EDT Thu Oct 3 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Elevated water levels and strengthening swell may lead to ocean overwash issues for vulnerable locales around the time of high tide today and tonight .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor coastal flooding will be possible around the time of high tide through the rest of the workweek. Increased wave action may lead to ocean overwash for vulnerable areas. As we get into early next week, long period swell from distant hurricane Kirk could bring a threat for an elevated rip current risk, high surf, and ocean overwash to vulnerable areas and where dune structures have been compromised across oceanside portions of the Outer Banks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.